Alert archive / Nebraska / Flash Flood Watches in 2009

Flash Flood Watch 2, NWS North Platte, NE

June 25, 20095 counties in Nebraska

NWS North Platte, NE issued this flash flood watch at Jun 25, 2009, 8:36 PM MDT for 5 counties in Nebraska. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 2009, 8:36 PM MDT (02:36 UTC)
Expired
Jun 26, 2009, 3:00 AM MDT
In force
6 hr
Issued by
NWS North Platte, NE
Flood severity
None

Counties Chase County, NE, Hayes County, NE, Keith County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 142 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1601 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KLBF 260236
FFALBF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE NORTH PLATTE NE
936 PM CDT THU JUN 25 2009


NEZ057>059-069-070-261000-
/O.NEW.KLBF.FF.A.0002.090626T0236Z-090626T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KEITH-PERKINS-LINCOLN-CHASE-HAYES-
INCLUDING THE CITIES OF...OGALLALA...GRANT...NORTH PLATTE...
IMPERIAL...HAYES CENTER
936 PM CDT THU JUN 25 2009 /836 PM MDT THU JUN 25 2009/

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM CDT /4 AM MDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST NEBRASKA...
 INCLUDING THE FOLLOWING AREAS...CHASE...HAYES...KEITH...
 LINCOLN AND PERKINS.

* UNTIL 5 AM CDT /4 AM MDT/ FRIDAY

* WITH EXTREMELY HEAVY RAIN FROM A STORM THAT PASSED THIS
  EVENING...IT IS LIKELY THAT THE SOIL IS SATURATED OR NEARLY
  SATURATED. ANOTHER STORM SYSTEM IS EXPECTED FROM THE SOUTHWEST
  LATE TONIGHT. 

* POTENTIAL IMPACTS INCLUDE FLOODED ROADS AND WATER IN CANYONS AND
  WASHES. THIS MAY CREATE A RISK OF WASHOUTS ON GRAVE ROADS. RAPID
  CREEK RISES MAY ALSO OCCUR.

FOR LINCOLN COUNTY...THE GREATEST RISK OF EXCESSIVE RUNOFF IS IN
WESTERN LINCOLN COUNTY...PRIMARILY ALONG AND SOUTH OF INTERSTATE
HIGHWAY 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
SPRINGER
1 follow-up statement
000 
WGUS63 KLBF 260900
FFALBF

FLOOD WATCH
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 AM CDT FRI JUN 26 2009

NEZ057>059-069-070-261000-
/O.CAN.KLBF.FF.A.0002.000000T0000Z-090626T1000Z/
/00000.0.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KEITH-PERKINS-LINCOLN-CHASE-HAYES-
INCLUDING THE CITIES OF...OGALLALA...GRANT...NORTH PLATTE...
IMPERIAL...HAYES CENTER
400 AM CDT FRI JUN 26 2009 /300 AM MDT FRI JUN 26 2009/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF SOUTHWESTERN
NEBRASKA HAS BEEN CANCELLED. THUNDERSTORMS HAVE GENERALLY MOVED
INTO CENTRAL NEBRASKA DURING THE OVERNIGHT HOURS...SHIFTING THE
THREAT FOR HEAVY RAIN EAST OF THE WATCH AREA.

$$

CLB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood watch went out at Jun 25, 2:08 PM MDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jun 25, 2:08 PM MDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT THU JUN 25 2009

.SYNOPSIS...
H5 RIDGE CONTINUES TO DOMINATE CENTRAL CONUS WITH TROUGHS ON BOTH
COASTS AS SEEN IN VISIBLE.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT IN NEAR TERM AND WILL USE A BLEND FOR THE
FORECAST. MID AND HIGH CLOUDS CONTINUE TO DISSIPATE AS THEY MOVE
INTO WESTERN NEBRASKA THIS AFTERNOON. MASSIVE SB CAPES THIS
AFTERNOON WITH UNSTABLE BOUNDARY LAYER. PWATS 150 PERCENT OF
NORMAL AND STORM MOTION 7KTS. STRONG CAP OVER THE EASTERN HALF OF
THE CWA. HAVE INCREASED POPS TO THE WEST. FRIDAY A COLD FRONT WILL
MOVE ACROSS THE FORECAST AREA WITH GOOD FORCING IN THE 700MB TO
850MB LAYER. TDS IN THE MID TO UPPER 60S. CAPES NOT AS HIGH BUT
AMPLE FORCING WITH THE FRONTAL BOUNDARY AND A 40+KT LLJ FEEDING
INTO THE AREA JUST AHEAD OF THE FRONT ANOTHER ROUND OF SEVERE
WEATHER. TEMPERATURES TO COOL SATURDAY AS SURFACE HIGH PRESSURE
BUILDS INTO WESTERN NEBRASKA. HAVE DROPPED HIGHS INTO THE 80S
THIS WEEKEND. EXTENDED MODELS IN FAIR AGREEMENT HAVE NOT MADE TOO
MANY MODIFICATIONS AND FOLLOWED THE GFS. THE H5 RIDGE WILL BEGIN
TO BUILD INTO THE NORTHERN PLAINS AGAIN SUNDAY INTO TUESDAY.
ENSEMBLE GUIDANCE ONLY ONE STANDARD DEVIATION WITH TEMPERATURES IN
THE 90S. NEXT NORTHERN SYSTEM TO IMPACT CWA ON TUESDAY NIGHT WEDNESDAY.
HAVE RETAINED SCHC. LEFT THE REMAINDER OF THE FORECAST DRY.

&&

.AVIATION...
NEAR TERM MODELS ARE IN GOOD AGREEMENT WITH THE UPPER RIDGE TO
AMPLIFY AND BUILD EAST ON FRIDAY. TONIGHT DISTURBANCES EMBEDDED IN
THE FLOW WILL LIFT NORTHEAST ACROSS THE PANHANDLE AND SOUTHWEST THIS
EVENING WITH CONVECTION ON THE HIGH PLAINS TO MOVE NORTHEAST
INITIALLY THEN MORE EAST OVERNIGHT. AT 18Z WEAK SURFACE HIGH PRESSURE
DOMINATED THE NORTH AND CENTRAL PLAINS AS WEAK BOUNDARIES WILL SERVE
AS FOCUSES FOR CONVECTION WITH THE HEATING OF THE DAY. VISUAL FLIGHT
RULES ARE ANTICIPATED AT TERMINALS KLBF AND KVTN WITH KLBF MOST
LIKELY TO BE IMPACTED BY CONVECTIVE DEVELOPMENT TONIGHT. IN THE KLBF
TERMINAL USED VCTS AS IMPACTS BY CONVECTION MAY BE LATE WITH 00Z TAF
ISSUANCE TO PROVIDE BETTER DEFINITION AS TO AREAL COVERAGE FOR
STORMS TONIGHT. THE STORMS WILL BE HIGH BASED WHILE BOUNDARY LAYER
MOISTURE DEEPENS OVERNIGHT FOR CEILINGS TO LOWER TO 070 TO 090 KFT
TOWARD DAYBREAK FRIDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...POWER
AVIATION...KECK
Hazardous weather outlook, Jun 25, 1:34 PM MDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
234 PM CDT THU JUN 25 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-261000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
234 PM CDT THU JUN 25 2009 /134 PM MDT THU JUN 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG AFTERNOON HEATING AND ABUNDANT LOW LEVEL MOISTURE...COMBINED
WITH APPROACHING DISTURBANCES...WILL LEAD TO ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT. STRONG INSTABILITY AND SUFFICIENT WIND
SHEAR WILL ALLOW THUNDERSTORMS TO REACH SEVERE LIMITS WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS...ALTHOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA...THE
GREATEST THREAT FOR ORGANIZED SEVERE THUNDERSTORMS IS WEST OF A
LINE FROM VALENTINE TO STOCKVILLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STRONG COLD FRONT WILL APPROACH WESTERN AND NORTH CENTRAL
NEBRASKA LATE ON FRIDAY. AS THE FRONTAL BOUNDARY MOVES
EAST...THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT.
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY.
AT THIS TIME...NO SEVERE THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN
AREAS WEST OF HIGHWAY 83.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Jun 25, 7:41 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
841 PM CDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     13 SW WALLACE           40.70N 101.34W
06/25/2009  E60 MPH          PERKINS            NE   PUBLIC

            ESTIMATED 60 MPH WINDS OCCURRED 13 MILES SOUTHWEST OF
            WALLACE.

&&

CARMEL
Local storm report, Jun 25, 7:42 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
842 PM CDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             13 SW WALLACE           40.70N 101.34W
06/25/2009  E1.75 INCH       PERKINS            NE   PUBLIC

            JAGGED GOLFBALL SIZED HAIL REPORTED WITH AT LEAST ONE
            WINDOW BROKEN OUT IN HOME.

&&

CARMEL
Local storm report, Jun 25, 7:46 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
846 PM CDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     2 W WALLACE             40.84N 101.20W
06/25/2009  E60 MPH          LINCOLN            NE   CO-OP OBSERVER

            COOPERATIVE WEATHER OBSERVER STATED HIS LOCATION WAS
            BEING BATTERED BY HIGH WINDS...HEAVY RAIN AND HAIL OF
            UNKNOWN SIZE.

&&

CARMEL
Local storm report, Jun 25, 7:52 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
852 PM CDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HEAVY RAIN       MERRIMAN                42.92N 101.70W
06/25/2009  M1.00 INCH       CHERRY             NE   TRAINED SPOTTER

            REPORT RECEIVED VIA ESPOTTER.

0735 PM     TSTM WND GST     5 W HAMLET              40.38N 101.33W
06/25/2009  E70.00 MPH       HAYES              NE   PUBLIC

            ESTIMATED 60 TO 70 MPH WINDS CAUSED TREE DAMAGE AND POWER
            WAS REPORTED OUT.

0735 PM     HAIL             HAMLET                  40.38N 101.24W
06/25/2009  M1.75 INCH       HAYES              NE   PUBLIC

0735 PM     TSTM WND DMG     5 W HAMLET              40.38N 101.33W
06/25/2009                   HAYES              NE   PUBLIC

            LARGE TREE LIMBS DOWNED BY ESTIMATED 60 TO 70 MPH WINDS.

0755 PM     HAIL             IMPERIAL                40.52N 101.64W
06/25/2009  M1.75 INCH       CHASE              NE   CO-OP OBSERVER

            MARBLE TO GOLFBALL SIZE HAIL. HAIL BEGAN AT 755 PM CDT
            AND CONTINUED THROUGH 805 PM.

0801 PM     HAIL             2 SW IMPERIAL           40.50N 101.66W
06/25/2009  E1.75 INCH       CHASE              NE   PUBLIC

0815 PM     TSTM WND GST     13 SW WALLACE           40.70N 101.34W
06/25/2009  E60.00 MPH       PERKINS            NE   PUBLIC

            ESTIMATED 60 MPH WINDS OCCURRED 13 MILES SOUTHWEST OF
            WALLACE.

0830 PM     HAIL             13 SW WALLACE           40.70N 101.34W
06/25/2009  E1.75 INCH       PERKINS            NE   PUBLIC

            JAGGED GOLFBALL SIZED HAIL REPORTED WITH AT LEAST ONE
            WINDOW BROKEN OUT IN HOME.

0845 PM     TSTM WND GST     2 W WALLACE             40.84N 101.20W
06/25/2009  E60.00 MPH       LINCOLN            NE   CO-OP OBSERVER

            COOPERATIVE WEATHER OBSERVER STATED HIS LOCATION WAS
            BEING BATTERED BY HIGH WINDS...HEAVY RAIN AND HAIL OF
            UNKNOWN SIZE.

&&

CARMEL
Local storm report, Jun 25, 8:13 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
913 PM CDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND GST     SUTHERLAND              41.16N 101.13W
06/25/2009  E70 MPH          LINCOLN            NE   LAW ENFORCEMENT

            DEPUTY ESTIMATED WIND GUSTS FROM THUNDERSTORMS TO 70 MPH
            12 MILES SOUTH OF SUTHERLAND ON HIGHWAY 25.

&&

CARMEL
Local storm report, Jun 25, 8:35 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
935 PM CDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             5 SSE HERSHEY           41.09N 100.96W
06/25/2009  M0.75 INCH       LINCOLN            NE   CO-OP OBSERVER

0934 PM     TSTM WND GST     HERSHEY                 41.16N 101.00W
06/25/2009  E50.00 MPH       LINCOLN            NE   CO-OP OBSERVER

            COOP OBSERVER ESTIMATED WINDS OF 50 MPH OR GREATER WHICH
            WERE SHREDDING LEAVES AND BREAKING SOME SMALL BRANCHES
            OFF TREES AT HIS LOCATION.

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:04 PM MDTSevere Thunderstorm WarningLBFCherry56 min
Jun 25, 6:13 PM MDTSevere Thunderstorm WarningLBFCherry62 min
Jun 25, 6:30 PM MDTSevere Thunderstorm WarningLBFChase, Hayes30 min
Jun 25, 6:59 PM MDTSevere Thunderstorm WarningLBFChase, Hayes31 min
Jun 25, 7:22 PM MDTSevere Thunderstorm WarningLBFLincoln, Perkins38 min
Jun 25, 8:00 PM MDTSevere Thunderstorm WarningLBFLincoln30 min
Jun 25, 8:24 PM MDTSevere Thunderstorm WarningLBFLincoln36 min
Jun 26, 2:46 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith59 min
Jun 26, 3:25 PM MDTTornado WarningLBFDeuel35 min
Jun 26, 3:42 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith63 min
Jun 26, 3:57 PM MDTTornado WarningLBFDeuel33 min
Jun 26, 4:09 PM MDTTornado WarningLBFDeuel, Keith36 min
Jun 26, 4:42 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith, McPherson63 min
Jun 26, 4:45 PM MDTTornado WarningLBFKeith30 min
Jun 26, 4:51 PM MDTSevere Thunderstorm WarningLBFArthur, Garden54 min
Jun 26, 5:02 PM MDTTornado WarningLBFGarden28 min
Jun 26, 5:10 PM MDTTornado WarningLBFArthur, Keith35 min
Jun 26, 5:13 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith, McPherson32 min
Jun 26, 5:17 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant58 min
Jun 26, 5:18 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden42 min
Jun 26, 5:33 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson57 min
Jun 26, 5:55 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan35 min

Nearby

Flash Flood Watches in Nebraska, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.